Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Allergic to penicillin and erythromycin. Have infected toe nail and atrial fibrillation. Given clindamycin, had upset stomach. Suggest?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 439 Questions
I am allergic to penicillin and erythromycin . I have an infected toe nail. right now I also have afib . The doctor gave me clindamyacin but after one pill I had a very upset stomach. what else could I take
Posted Sun, 4 Aug 2013 in Medicines and Side Effects
Answered by Dr. Pankaj Malhan 13 minutes later

Thanks for asking.

Penicillin allergy is a common condition, but having allergy to both penicillin and erythromycin can cause a problem.

you are prescribed clindamycin which belongs to the same group of erythromycin ( Macrolides).Although cross re activity can happen it is rare.

you are discuss with your doctor the cephalosporins, like the erythromycin and clindamycin, these are related to penicillin but lot of patients do not have cross sensitivity between the penicillin and cephalosporins , although it can happen .Some of the common drugs in this category are cephlexin, cefixime, and ceftriaxone.

Another class of drugs flouroquinolons like ciprofloxacin, ofloxacin etc. can also be used in the penicillin and erythromycin allergic patients.


Please let me know if you need further information.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor